Kentucky, 2011

Tornadoes and Hail in Kentucky, April 26, 2011

April 26, 2011 · NWS LMK · 36 events in 16 counties and zones

Shortly after one o'clock in the morning on April 26, 2011 a powerful squall line brought damaging straight-line winds to much of Logan County. The strongest winds, possibly up to 100 mph, swept from Olmstead to Chandlers Chapel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Shortly after one o'clock in the morning on April 26, 2011 a powerful squall line brought damaging straight-line winds to much of Logan County. The strongest winds, possibly up to 100 mph, swept from Olmstead to Chandlers Chapel. This squall line tracked east through the early morning hours causing wind damage across south central Kentucky. Storms redeveloped later in the afternoon as a the lower Ohio was situated in an area of strong upper level divergence with multiple vortmaxes rotating across the region. The storms that developed during the afternoon and evening hours produced large hail as well as three tornadoes across Grayson and Hardin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 25, 11:30 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 25, 11:30 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 AM EDT TUE APR 26 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TONIGHT AND TUESDAY)...

...FLOODING ISSUES WILL CONTINUE THIS AFTERNOON THROUGH TUESDAY...

SURFACE LOW WILL STRENGTHEN AND MOVE TO THE UPPER MIDWEST BY TUESDAY
EVENING...DRAGGING A COLD FRONT TO OUR WESTERN DOORSTEP. MEANWHILE...
THE OHIO VALLEY WILL STAY IN BROAD SOUTHWEST FLOW ALOFT WITH AMPLE
AMOUNTS OF DEEP MOISTURE ADVECTING INTO THE REGION. EXPECTING A
CONTINUED ACTIVE PERIOD OF WEATHER IN THE SHORT TERM WITH ANOTHER 1
TO 2 INCHES OF TOTAL RAINFALL POSSIBLE GENERALLY WEST OF I 65
THROUGH TUESDAY EVENING. AREAS SOUTHEAST OF A RUSSELLVILLE...TO
ELIZABETHTOWN...TO NEW CASTLE LINE CAN EXPECT LESS THAN AN INCH OF
RAINFALL DURING THIS FORECAST PERIOD...WITH THE BULK OF THE
PRECIPITATION FALLING DURING THE DAY ON TUESDAY. HAVE EXTENDED THE
FLASH FLOOD WATCH NORTH OF THE ABOVE-MENTIONED LINE OF CITIES TO AT
LEAST TUESDAY EVENING. SOUTH OF THE LINE...HAVE CANCELLED THE FLASH
FLOOD WATCH FOR THE TIME BEING AS BETTER CHANCES OF CONVECTIVE
RAINFALL ARE NOT EXPECTED UNTIL TOMORROW. THESE AREAS COULD BE
INCLUDED IN FUTURE FLASH FLOOD PRODUCTS.

A CLUSTER OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING INTO THE
WESTERN PORTIONS OF THE CWA AND IS EXPECTED TO MOVE NORTH THROUGH
THE AFTERNOON AND EVENING HOURS. EXPECT THE BULK OF THIS FIRST WAVE
OF PRECIPITATION TO BE TO THE NORTH OF THE CWA BY 9 PM EDT WITH A
BRIEF LULL IN PRECIPITATION DURING THE LATE EVENING HOURS. ABOUT
THIS TIME...50 TO 60 KNOT LOW LEVEL JET WILL CRANK UP ACROSS THE
AREA HELPING TO PUSH THE WARM FRONT WELL NORTH OF THE REGION.
MEANWHILE...A LINE OF CONVECTION WILL FIRE AND ORGANIZE TO THE WEST
OF THE AREA AS TRAILING COLD FRONT OF STRENGTHENING LOW PRESSURE
MOVES EAST OF THE MIDDLE MISSISSIPPI RIVER VALLEY. OUR BRIEF LULL OF
PRECIPITATION WILL GIVE WAY TO A LINE OF SHOWERS AND THUNDERSTORMS
WEST OF I 65 IN THE PRE-DAWN HOURS. THIS LINE WILL GRADUALLY DIE AS
IT MOVES EAST DURING THE DAY ON TUESDAY. THERE IS SOME CONCERN WITH
SEVERE POTENTIAL WITH LINE OF STORMS MOVING INTO SOUTHWESTERN
IN/WEST CENTRAL KENTUCKY EARLY THIS MORNING AS EXCELLENT DIRECTIONAL
AND SPEED SHEAR WILL EXIST. AT THIS POINT...THE LIMITING FACTOR WILL
BE INSTABILITY AS AREA HAS BEEN WORKED OVER AND WIND THREAT WILL BE
HARD TO MIX DOWN. THE STORM PREDICTION CENTER DOES HAVE A SLIGHT
RISK OF SEVERE WEATHER IN OUR EXTREME NORTHWEST CWA...HOWEVER THEY
MENTION ONLY A CONDITIONAL CHANCE OF ANY SEVERE OCCURRING. ONCE
AGAIN...THE MAIN THREAT WILL BE FOR LIGHTNING...HEAVY RAIN AND THE
FLOODING HAZARDS THAT MIGHT ACCOMPANY THIS RAIN.

EXPECT LOW TEMPERATURES TO ONLY DIP DOWN INTO THE LOW AND MID 60S
TONIGHT WITH HIGHS ON TUESDAY SOLIDLY IN THE MID 70S. DO NOT EXPECT
MUCH IN THE WAY OF BREAKS IN THE CLOUDS AS DECAYING LINE OF STORMS
SHOULD BE OVER THE AREA FOR MUCH OF THE DAY.

.LONG TERM (TUESDAY NIGHT - MONDAY)...

...PARAMETERS STILL POINTING TO A POTENTIAL EXCESSIVE RAIN EVENT FOR
TUESDAY NIGHT THROUGH LATE WEDNESDAY...

A POWERFUL JET NOSING SOUTHEAST ACROSS THE SOUTHERN PLAINS WILL
SPAWN TWO STORM SYSTEMS IN SUCCESSION OVER THE NEXT SEVERAL DAYS. THE
SECOND OF THE TWO HAS THE POTENTIAL TO BRING WIDESPREAD FLOODING
RAINS TO SOUTHERN INDIANA AND THE COMMONWEALTH.

SIGNIFICANT DIFFERENCES EXIST IN THE EVOLUTION OF THE FIRST SYSTEM.
THESE DIFFERENCES WILL AFFECT PRECIPITATION TOTALS ACROSS CENTRAL
KENTUCKY FOR WEDNESDAY. THE LATEST OPERATIONAL GFS STRONGLY DEEPENS
AND THEN OCCLUDES LOW PRESSURE ASSOCIATED WITH THE FIRST SYSTEM OVER
WISCONSIN BY LATE EVENING TUESDAY. IT THEN DEEPENS A SECOND LOW AND
FORECASTS IT TO MOVE NORTHEAST RIGHT OVER THE COMMONWEALTH LATE
WEDNESDAY.  WHILE THE NAM HAS A SIMILAR FORECAST WITH THE TRACK OF
THESE LOWS...IT BRINGS MUCH HEAVIER QPF AMOUNTS NORTHEAST INTO
CENTRAL KENTUCKY AND SOUTHERN INDIANA WEDNESDAY...AS OPPOSED TO THE
GFS...WHICH SHUNTS THE HEAVIEST PRECIPITATION FARTHER SOUTH AND EAST
ACROSS CENTRAL TENNESSEE AND EASTERN KENTUCKY.

SHOULD THE NAM VERIFY...3 TO 4 INCHES OF RAIN ARE QUITE POSSIBLE FOR
THE 36 HOURS BETWEEN TUESDAY NIGHT AND THURSDAY MORNING...THE DRIER
GFS IS CLOSER TO TWO INCHES.

IN ANY CASE RIVER AND STREAM FLOODING...ALREADY IN PROGRESS...WILL
WORSEN BY LATE WEDNESDAY.

HOW ROBUSTLY MOISTURE RETURNS AND THE PRESENCE OF WIDESPREAD
CONVECTION TO OUR SOUTH EARLY WEDNESDAY WILL DETERMINE HOW HARD IT
WILL RAIN WEDNESDAY. IT IS POSSIBLE THAT CONVECTION OVER EASTERN
ARKANSAS AND THE TENNESSEE VALLEY EARLY WEDNESDAY WILL LIMIT
SOMEWHAT ANY MOISTURE RETURNING NORTH. EVEN IS MOISTURE IS
LIMITED...ROBUST FORCING AND DYNAMICS ASSOCIATED WITH AN APPROACHING
JET WILL BRING WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS
THROUGHOUT MUCH OF THE DAY INTO EARLY EVENING. THE THREAT OF ANY
SEVERE WEATHER WEDNESDAY IS QUITE PROBLEMATICAL. SURFACE INSTABILITY
WILL BE LIMITED. HOWEVER...STRONG WINDS AND DYNAMICS ALOFT MAY AID
IN PRODUCING AN ISOLATED WIND GUST OR MARGINALLY SEVERE HAIL.

LATE WEDNESDAY...A COLD FRONT WILL QUICKLY MOVE ACROSS THE
COMMONWEALTH AS DEEP LOW PRESSURE OCCLUDES OVER THE GREAT LAKES.
SKIES WILL BECOME PARTLY CLOUDY THURSDAY WITH BLUSTERY WEST WINDS
AND MUCH COOLER TEMPERATURES.

EXPECT DRY WEATHER AND SEASONABLE TEMPERATURES FRIDAY AND EARLY
SATURDAY AS HIGH PRESSURE BUILDS OVER THE SOUTHERN PLAINS. BY LATE
SATURDAY...THE UPPER AIR PATTERN WILL TRANSITION INTO NORTHWEST
FLOW OVER THE LOWER OHIO VALLEY. AFTER A POTENTIAL ROUND OF
THUNDERSTORMS EARLY SUNDAY...COOLER AND DRY WEATHER IS EXPECTED
MONDAY.

T 12Z TUESDAY MORNING LOW PRESSURE WILL BE CENTERED OVER NORTHERN
ILLINOIS WITH A COLD FRONT REACHING SOUTHWEST INTO TEXAS. DURING THE
DAY THE LOW WILL ONLY DRIFT NORTHWARD INTO WISCONSIN AND NEW LOW
PRESSURE WILL DEVELOP OVER TEXAS. THIS WILL KEEP THE COLD FRONT
NEARLY STATIONARY WITH WAVES OF SHOWERS AND THUNDERSTORMS MOVING
ALONG AND AHEAD OF IT. THE TEXAS LOW WILL ADVANCE TO ARKANSAS BY
WEDNESDAY MORNING WITH THE WISCONSIN LOW MOVING VERY LITTLE OTHER
THAN POSSIBLY A SLIGHT SSE DRIFT. THE STUBBORN STORM SYSTEM WILL
THEN GET A SHOVE TO THE EAST AS A STRONG VORT MAX DIVES INTO THE
UPPER TROF OVER THE PLAINS. THE FRONT SHOULD PUSH EAST ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY OVER THE COURSE OF THE DAY ON
WEDNESDAY AND BE ALONG OR PERHAPS JUST SLIGHTLY EAST OF THE I-75
CORRIDOR BY EVENING.

TUESDAY NIGHT INTO WEDNESDAY PRECIPITABLE WATER VALUES WILL APPROACH
1.5 INCHES WHICH IS IN THE 99TH PERCENTILE CLIMATOLOGICALLY FOR THIS
TIME OF YEAR. THE K INDEX WILL REACH THE MID TO UPPER 30S AND HPC
HAS US IN A MODERATE RISK FOR EXCESSIVE RAINFALL. SIGNIFICANT UPWARD
ATMOSPHERIC MOTION IS IMPLIED WITH A 50-60KT LLJ POINTED RIGHT AT
KENTUCKY AND THE REGION SITTING BETWEEN AN UPPER JET STREAK TO OUR
NORTH OVER THE GREAT LAKES AND ANOTHER TO OUR WEST OVER THE RED
RIVER VALLEY. WIDESPREAD 24-HOUR RAINFALL AMOUNTS FROM TUESDAY
EVENING TO WEDNESDAY EVENING LOOK TO BE RATHER DIRE...IN THE 3 TO
LOCALLY 5 INCH RANGE WITH THE HEAVIEST AMOUNTS OVER KENTUCKY.

STRONG TO SEVERE STORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY
AS WELL. STORMS LEFT OVER FROM TONIGHT/S ACTIVITY WILL BE EXITING
TUESDAY MORNING. THE ATMOSPHERE IS EXPECTED TO RECOVER AND BECOME
MODERATELY UNSTABLE TUESDAY AFTERNOON. ADDITIONAL STRONG TO SEVERE
STORMS WILL BE POSSIBLE TUESDAY NIGHT WITH THE STRONG JET DYNAMICS
AND AGAIN WEDNESDAY AS THE COLD FRONT MOVES THROUGH.

A SIGNIFICANT BREAK FROM ALL THIS RAIN WILL FINALLY ARRIVE THURSDAY
EVENING AS HIGH PRESSURE IS FORECAST TO MOVE ACROSS THE SOUTHEAST
U.S. THURSDAY AND FRIDAY. HOWEVER WET WEATHER MAY RETURN FOR THE
WEEKEND.

&&

.AVIATION (06Z TAF ISSUANCE)...

LARGE AREA OF SHOWERS AND STORMS WILL ADVANCE THROUGH THE TERMINALS
EARLY THIS MORNING. WILL USE RADAR TRENDS TO TIME THE TSRA INTO THE
AIRPORTS. MVFR CONDITIONS CAN BE EXPECTED WITH THE STORMS IN BOTH
CIGS AND VSBYS. AS IN ANY THUNDERSTORM WINDS WILL BE VARIABLE BUT
WILL LIKELY SWITCH FROM SSE AHEAD OF THE STORMS TO WSW IN THE
STORMS. THE STORMS SHOULD DIMINISH TO SHOWERS TOWARDS DAWN AND THEN
BECOME SCATTERED FOR MOST OF THE DAY.

WIDELY SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE TODAY AHEAD OF
A VERY SLOW MOVING COLD FRONT TO OUR WEST. ALSO...WINDS WILL KICK UP
AND BECOME GUSTY TODAY OUT OF THE SSW. TONIGHT THE NEXT MAIN WAVE OF
STORMS WILL MOVE IN.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ023>034-038-061-
     070.

IN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR INZ076>079-083-084-
     089>092.

&&

SHORT TERM........BJS
LONG TERM.........JSD
AVIATION..........13
Hazardous weather outlook, Apr 25, 10:55 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 AM EDT TUE APR 26 2011

INZ076>079-083-084-089>092-KYZ025-029>034-038-270500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
SPENCER KY-
1255 AM EDT TUE APR 26 2011 /1155 PM CDT MON APR 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE
WESTERN PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT AND THEN
APPROACH THE I-65 CORRIDOR BEFORE SUNRISE. AT THIS TIME...THE MAIN
THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING. THERE IS A SMALL THREAT OF SEVERE WEATHER WITH
THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WINDS. RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS LINE AS IT MOVES
THROUGH THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE RAINS ARE POSSIBLE LATE TUESDAY THROUGH EARLY THURSDAY.
AN ADDITIONAL 2 TO 3 INCHES OR MORE IS LIKELY THROUGH THIS PERIOD.
THIS RAIN...COUPLED WITH SATURATED GROUND WILL BRING MANY SMALL
STREAMS AND CREEKS OUT OF BANKFULL...AND LEAD TO FLOODING ON MAIN
STEM RIVERS LATER THIS WEEK. SOME THUNDERSTORMS WEDNESDAY MAY
BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS LATE SATURDAY OR
EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAINFALL OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THIS EVENING AND
OVERNIGHT.

KYZ035>037-039>043-045>049-053>057-064>067-075>078-081-082-270500-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
1255 AM EDT TUE APR 26 2011 /1155 PM CDT MON APR 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA OVERNIGHT. THE BEST CHANCES FOR PRECIPITATION WILL
COME TOWARD DAWN ON TUESDAY WHEN A LINE OF SHOWERS AND
THUNDERSTORMS APPROACHES THE REGION FROM THE WEST. RAINFALL
AMOUNTS OF AN INCH OR LESS ARE EXPECTED DURING THE OVERNIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE RAINS ARE POSSIBLE LATE TUESDAY THROUGH EARLY THURSDAY.
AN ADDITIONAL 2 TO 3 INCHES OR MORE IS LIKELY THROUGH THIS PERIOD.
THIS RAIN...COUPLED WITH SATURATED GROUND WILL BRING MANY SMALL
STREAMS AND CREEKS OUT OF BANKFULL...AND LEAD TO FLOODING ON MAIN
STEM RIVERS LATER THIS WEEK. SOME THUNDERSTORMS WEDNESDAY MAY
BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS LATE SATURDAY OR
EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAINFALL OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THIS EVENING AND
OVERNIGHT.

KYZ023-024-026>028-061>063-070>074-270500-
HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY-BUTLER KY-
EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-
1255 AM EDT TUE APR 26 2011 /1155 PM CDT MON APR 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A LINE OF STRONG TO SEVERE STORMS WILL SWEEP FROM WEST TO EAST
THROUGH WESTERN KENTUCKY EARLY THIS MORNING. DAMAGING WINDS WILL
BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE RAINS ARE POSSIBLE LATE TUESDAY THROUGH EARLY THURSDAY.
AN ADDITIONAL 2 TO 3 INCHES OR MORE IS LIKELY THROUGH THIS PERIOD.
THIS RAIN...COUPLED WITH SATURATED GROUND WILL BRING MANY SMALL
STREAMS AND CREEKS OUT OF BANKFULL...AND LEAD TO FLOODING ON MAIN
STEM RIVERS LATER THIS WEEK. SOME THUNDERSTORMS WEDNESDAY MAY
BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS LATE SATURDAY OR
EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAINFALL OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THIS EVENING AND
OVERNIGHT.

In the hours before

Special weather statement, Apr 25, 11:42 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
142 AM EDT TUE APR 26 2011

KYZ061-062-070>073-260700-
BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE
1242 AM CDT TUE APR 26 2011

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS...PENNY SIZE HAIL
HAIL...AND VERY HEAVY RAINFALL...

STRONG TO SEVERE THUNDERSTORMS ARE HEADED TOWARD SOUTH CENTRAL KENTUCKY
THIS MORNING INCLUDING THE BOWLING GREEN AREA. THESE STORMS WILL
LIKELY BRINGING DAMAGING WINDS...PENNY SIZE HAIL...AND VERY HEAVY
RAINFALL. THE STORMS ARE EXPECTED TO ARRIVE BETWEEN 130 AND 200 AM
CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 15 hail, 4 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Logan

When
April 26, 12:22 AM CST
Where
Logan County, Olmstead
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.750, -87.020

A barn was blown on to the railroad tracks. Several trees were also blown down.

Thunderstorm Wind, Logan

When
April 26, 12:22 AM CST to 12:27 AM CST
Where
Logan County, 0.75 mi ESE of Olmstead to 1.38 mi S of Chandlers Chapel
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.747, -87.007

An NWS storm survey confirmed straight line wind damage from Olmstead to Chandlers Chapel. Several small outbuildings including a carport and a barn were severely damaged. Numerous trees were snapped. Winds were estimated to be up to 100 mph.

Thunderstorm Wind, Logan

When
April 26, 12:27 AM CST
Where
Logan County, 0.88 mi SW of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.840, -86.890

A tree was blown down on a house in Russellville. A tree was also blown on a tractor trailer as it was traveling on Concord Rd.

Thunderstorm Wind, Logan

When
April 26, 12:37 AM CST
Where
Logan County, Auburn
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.870, -86.700

Roof damage was reported.

Thunderstorm Wind, Butler

When
April 26, 12:48 AM CST
Where
Butler County, 1.77 mi SE of Needmore
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.103, -86.646

A trailer was blown off the foundation and destroyed on Bowling Green Rd.

Thunderstorm Wind, Simpson

When
April 26, 12:54 AM CST
Where
Simpson County, 1.21 mi NW of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.734, -86.583

A tree was blown down on Morgantown Rd.

Thunderstorm Wind, Warren

When
April 26, 12:58 AM CST
Where
Warren County, 0.88 mi SW of Bowling Green
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.970, -86.440

Trees were down all over town.

Thunderstorm Wind, Grayson

When
April 26, 1:08 AM CST
Where
Grayson County, 0.55 mi E of Caneyville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.420, -86.490

A couple of trees were blown down.

Thunderstorm Wind, Grayson

When
April 26, 1:21 AM CST
Where
Grayson County, 0.55 mi E of Leitchfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.480, -86.290

The Grayson county mesonet measured a wind gust of 58 mph.

Thunderstorm Wind, Barren

When
April 26, 1:45 AM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.000, -85.920

Multiple trees were blown down in Glasgow.

Thunderstorm Wind, Nelson

When
April 26, 3:17 AM EST
Where
Nelson County, 0.88 mi SE of Bardstown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -85.460

A few electrical outages were reported and a couple of trees were down in the Bardstown city limits.

Thunderstorm Wind, Marion

When
April 26, 3:28 AM EST
Where
Marion County, Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -85.250

A telephone pole was about to come down and the power line was down.

Thunderstorm Wind, Taylor

When
April 26, 3:33 AM EST
Where
Taylor County, 0.93 mi SSE of Romine
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.217, -85.344

Taylor county department of highways had to remove a tree from Hwy. 55 near the Adair county line.

Thunderstorm Wind, Spencer

When
April 26, 3:37 AM EST
Where
Spencer County, 1.09 mi E of Little Mt
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.070, -85.230

A well built tobacco barn was destroyed at the 4 mile marker on KY 1795.

Thunderstorm Wind, Fayette

When
April 26, 4:20 AM EST
Where
Fayette County, 0.88 mi NE of (Lex)blu Grs Fld Lex
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.040, -84.590

A 62 mph gust was measured at the Bluegrass Field Airport.

Hail, Ohio

When
April 26, 5:01 PM CST
Where
Ohio County, 1.3 mi WSW of Dukehurst
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.510, -86.890

Hail, Ohio

When
April 26, 5:09 PM CST
Where
Ohio County, Dundee
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.550, -86.780

Hail, Ohio

When
April 26, 5:12 PM CST
Where
Ohio County, Dundee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -86.780

Hail, Ohio

When
April 26, 5:24 PM CST
Where
Ohio County, 0.69 mi N of Fordsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.640, -86.720

Hail, Grayson

When
April 26, 5:55 PM CST
Where
Grayson County, 3.07 mi ENE of Short Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -86.430

Hail, Grayson

When
April 26, 5:56 PM CST
Where
Grayson County, 1.64 mi E of Duff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -86.500

Tornado, Grayson

When
April 26, 6:18 PM CST to 6:21 PM CST
Where
Grayson County, 1.49 mi SW of Tar Hill to 1.53 mi ESE of Tar Hill
Rating
EF2
Path length
2.64 mi
Path width
440 yd
Continued into
Hardin, Ky (LMK)
Reported by
NWS Storm Survey
Coordinates
37.555, -86.239

An NWS storm survey comfirmed an EF-2 tornado with maximum wind speeds between 120 and 125 mph touched down in Grayson county along Danny Sadler Rd. On Danny Sadler Road a single wide trailer was destroyed and farm equipment was thrown 50 yards. The tornado continued to the northeast for approximately 2.7 miles before lifting in Hardin county near Burkhead Ln. Elsewhere along the path numerous large hardwood trees were snapped and uprooted. Numerous barns and outbuildings were destroyed with their siding thrown 500 yards. A new 24 foot travel trailer was destroyed. Fifteen homes had major roof damage.

Tornado, Grayson

When
April 26, 6:19 PM CST to 6:20 PM CST
Where
Grayson County, 1.42 mi SW of Tar Hill to 1.19 mi SSW of Tar Hill
Rating
EF0
Path length
0.28 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
37.554, -86.236

An NWS storm survey confirmed that an EF-0 tornado with maximum winds of 75 mph touched down just south of Danny Sadler Rd. The tornado was on the ground for less than a minute and it was a secondary circulation just south of the parent tornado. Trees were snapped and uprooted along its path and power lines were blown down.

Tornado, Hardin

When
April 26, 7:21 PM EST to 7:22 PM EST
Where
Hardin County, 3.88 mi S of Solway to 3.72 mi S of Solway
Rating
EF0
Path length
0.37 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.565, -86.193

An NWS storm survey confirmed an EF-2 tornado with maximum wind speeds between 120 and 125 mph touched down in Grayson county along Danny Sadler Rd. The tornado was weakening as it crossed into Hardin county. Here is was rated an EF-0 with estimated winds of 80 mph. Multiple trees were snapped or uprooted. The tornado lifted just west of Burkhead Ln.

Hail, Hardin

When
April 26, 7:41 PM EST
Where
Hardin County, Eastview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.580, -86.050

Thunderstorm Wind, Hardin

When
April 26, 7:50 PM EST
Where
Hardin County, 0.69 mi E of Glendale
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.599, -85.907

Trees were blown down across High Street in Glendale.

Tornado, Hardin

When
April 26, 7:53 PM EST to 7:54 PM EST
Where
Hardin County, 2.21 mi N of Glendale Jct to 2.52 mi NNE of Glendale Jct
Rating
EF1
Path length
0.72 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
37.612, -85.867

An NWS storm survey confirmed an EF-1 tornado with maximum wind speeds of 100 to 105 mph touched down about 2 miles east-northeast of Glendale. The tornado formed just west of Interstate 65 and crossed the highway, the Hardin County Fairgrounds, and lifted just east of the intersection of First Union Church Road and Sportsman Lake Road. On the fairgrounds the tornado struck a large livestock barn as well as the fairground's restaurant. The roof of the restaurant was thrown westward on top of a livestock barn. Metal siding was thrown 250 yards and several trees were snapped and uprooted. Near the end of the path there was roof damage to a one story house as well as downed power lines.

Hail, Hardin

When
April 26, 8:03 PM EST
Where
Hardin County, 0.36 mi WNW of Elizabeth Town
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.703, -85.876

Hail was reported on St. John's Rd.

Hail, Nelson

When
April 26, 9:16 PM EST
Where
Nelson County, 0.88 mi SE of Bardstown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.810, -85.460

Hail, Nelson

When
April 26, 9:50 PM EST
Where
Nelson County, 2.97 mi NNE of Chaplin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -85.200

Hail was just under quarter size.

Lightning, Ohio

When
April 26, 9:34 PM CST
Where
Ohio County, 0.69 mi N of Beaver Dam
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.410, -86.880

Law enforcement reported a person struck by lightning. The extent of injuries is unknown.

Hail, Edmonson

When
April 26, 9:51 PM CST
Where
Edmonson County, 0.88 mi NW of Sunfish
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.310, -86.380

Hail, Breckinridge

When
April 26, 10:25 PM CST
Where
Breckinridge County, Mc Daniels
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.600, -86.430

Hail, Breckinridge

When
April 26, 10:26 PM CST
Where
Breckinridge County, Cloverport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.830, -86.630

Hail, Henry

When
April 26, 11:28 PM EST
Where
Henry County, 2.07 mi N of New Castle
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.460, -85.170

Hail, Breckinridge

When
April 26, 10:29 PM CST
Where
Breckinridge County, Mc Quady
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.700, -86.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302366, 302368, 302367, 302369, 302372, 302375, 302379, 302380, 302382, 302383, 302384, 302385, 302388, 302391, 302882, 302883, 302884, 302885, 302886, 302887, 302888, 302894, 302903, 302937, 302904, 302905, 302921, 302926, 302927, 302929, 302928, 302930, 302931, 302932, 302934, 302933.